Illinois, 2006Flash Flood in Illinois, May 1 to 2, 2006
May 1 to 2, 2006 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 7:17 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 1, 7:17 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT MON MAY 1 2006
.DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE OVER
SOUTHERN ILLINOIS. AN ASSOCIATED WARM FRONT EXTENDED EAST INTO THE
OHIO VALLEY...WITH A COLD FRONT EXTENDING SOUTHWEST INTO THE
SOUTHERN PLAINS. ALOFT...A VIGOROUS SHORT WAVE WAS JUST ABOUT TO
ENTER CENTRAL/SOUTHERN ILLINOIS FROM THE WEST.
AN AXIS OF INSTABILITY WAS EVIDENT TO THE EAST OF THE SURFACE
LOW/UPPER WAVE. THUNDERSTORMS SHOULD CONTINUE TO FIRE AHEAD OF THESE
FEATURES THROUGH THE NIGHT. HOWEVER...THEIR SPEED OF THEIR MOVEMENT
SHOULD HAVE THE PRECIPITATION EAST OF THE FORECAST AREA BY SHORTLY
AFTER MIDNIGHT.
GOING FORECAST IS IN GOOD SHAPE AT THE MOMENT. WILL PROBABLY NEED TO
TRIM OVERNIGHT PRECIPITATION CHANCES...BUT WILL WAIT UNTIL THE
STORMS PASS TO DO SO.
&&
.PREV DISCUSSION...
FORECAST CONCERNS THIS PERIOD INCLUDE PRECIP COVERAGE ALONG WITH SVR
POTENTIAL TNT...AND THEN TIMING OF COLD FRONT ACRS CENTRAL IL LATE
WED INTO EARLY THURSDAY. SOME MODEL DIFFERENCES SEEN EARLY ON...ESP
WITH QPF LATER TNT AND AGAIN WITH THE COLD FRONT LATE WED. WL SIDE
MORE WITH THE NAM INTO MIDWEEK WITH SUPPORT TOWARDS THE 00Z/12Z GFS
IN THE EXTENDED PERIOD.
SHORT TERM...TONIGHT THROUGH THURSDAY...
LATEST SFC MAP INDICATING WEAK SFC LOW WEST OF STL WITH WARM AXIS
EXTENDING FROM SRN MO INTO CNTRL MO WITH ENHANCED CONVERGENCE NOTED
ALONG THE WEAK SFC LOW AND BNDRY EXTENDING EAST INTO SW IL. MSAS
INDICATING BEST LI/S AND MOISTURE CONVERGENCE LOCATED ACRS SOUTHERN
AND ERN MO WHERE SKIES WERE VOID OF CLOUDS MOST OF THE MORNING.
INITIAL SHORTWAVE MOVING THRU THE FCST AREA EARLY THIS AFTN CAUSING
ONLY A SCATTERING OF SHOWERS AND KEEPING CLOUDS OVR THE AREA. VSBL
SATELLITE SHOWING SOME BREAKS DVLPG TO OUR WEST IN THE WAKE OF THE
SHORTWAVE TROF WHICH SHOULD HELP PUSH TEMPS CLOSE TO 70 ACRS THE
WEST. THIS COMBINED WITH SFC DEW POINTS IN THE LOW TO MID 50S SHOULD
RESULT IN AT LEAST WEAK INSTABILITY IN AREAS THAT DO CLEAR OUT. 18Z
ILX SOUNDING CONFIRMS WHAT WAS SEEN ON THE 12Z UPPER AIR ANALYSIS...
LIMITED MOISTURE FROM 900-750 MB. HOWEVER...IF TEMPERATURES DO WARM
TO AROUND 70 AND COMBINE THAT WITH MID 50S DEW POINT...THERE IS SOME
WEAK INSTABILITY WHICH WOULD DEVELOP LATER THIS AFTN.
MAIN EVENT AHEAD OF A MUCH MORE VIGOROUS SHORTWAVE OVER CNTRL KS WL
BE LATE THIS AFTN AND OVERNIGHT...ESP ACRS THE SOUTHEAST HALF OF OUR
FCST AREA WHERE A SWLY LLJ AND UPPER LVL DIFFLUENCE WL ENHANCE THE
MOISTURE TRANSPORT AND LIFT. WHAT THUNDERSTORM ACTIVITY DOES GET
GOING LATER TODAY AND OVERNIGHT SHOULD SHIFT EAST WITH THE SHORTWAVE
ON TUESDAY ALLOWING DRIER WX TO MOVE INTO CNTRL IL. NEXT FCST
CHALLENGE WL BE WITH TIMING OF CONVECTION ALONG COLD FRONT
LATER WED EVENING AND OVERNIGHT. MODELS HAVE TRENDED SLOWER WITH THE
FROPA FOR THIS TIME FRAME AND WILL TREND BACK ON OUR POPS TUE NIGHT
TO SLIGHT CHANCE WITH 30 POPS HOLDING FOR WED. AS SHORTWAVE ENERGY
DIGS INTO THE LAKES REGION...THE FRONTAL BOUNDARY WILL CONTINUE TO
SHIFT SE BUT HOW FAR SOUTH OF THE OHIO VALLEY WILL BE KEY TO PRECIP
CHANCES FURTHER OUT IN TIME...WITH MEDIUM MODELS STILL SHOWING SOME
SPREAD IN THEIR SOLUTIONS WITH THE AMPLITUDE OF THE GREAT LAKES TROF
THIS WEEKEND.
LONG TERM...FRIDAY THROUGH MONDAY...
AS MENTIONED ABOVE...WL TEND TO FOLLOW MORE IN LINE WITH THE GFS AND
00Z UKMET SOLUTIONS THIS PERIOD AS THEY HAVE SHOWN THE LEAST AMOUNT
OF VARIABILITY. WL CONTINUE TO SHIFT THE FRONTAL BOUNDARY SOUTH OF
OUR AREA ON FRIDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTH FOR
THE WEEKEND. BEST CHANCES OF PRECIP APPEAR TO BE ALONG THE OHIO
VALLEY AS SRN STREAM ENERGY INTERACTS WITH THE BOUNDARY WHICH WILL
PRODUCE ROUNDS OF CONVECTION WHICH SHOULD EFFECTIVELY INCH THE FRONT
FURTHER SOUTH. WL CONTINUE WITH LOW CHANCE POPS ON FRIDAY WITH THE
HIGHEST THREAT SOUTH OF I-70 AS H5 TROF AXIS STILL LOCATED JUST TO
OUR WEST. THE GFS SEEMS TO BE ONCE AGAIN SUFFERING FEEDBACK PROBLEMS
LATER ON FRIDAY INTO SATURDAY WITH TOO MUCH DEVELOPMENT NOTED IN THE
QPF FIELDS ACRS OUR SERN COUNTIES SAT MORNING. NEXT WAVE AND FRONTAL
BOUNDARY FCST TO PUSH INTO THE NRN PLAINS AND UPPER LAKES LATE SUN
INTO MONDAY WITH POPS SLOWLY INCREASING AGAIN AS WE HEAD TOWARDS
MONDAY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BAK/SMITH
Hazardous weather outlook, May 1, 10:38 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT MON MAY 1 2006
ILZ027>031-036>038-021200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
1138 AM CDT MON MAY 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP OVER THE
AREA TODAY AND TONIGHT. THE STORMS MAY BECOME SEVERE BEGINNING EARLY
IN THE AFTERNOON AND EXTEND INTO THE EARLY EVENING HOURS. LARGE HAIL
AND WIND DAMAGE WILL BE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL APPROACH THE AREA LATE TUESDAY NIGHT AND
WEDNESDAY...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. THE HIGHEST
PROBABILITY OF SEVERE WEATHER WILL BE ACROSS THE SOUTHERN HALF OF
ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
ILZ040>057-061>063-066>068-071>073-021200-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1138 AM CDT MON MAY 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP OVER THE
AREA TODAY AND TONIGHT. THE STORMS MAY BECOME SEVERE BEGINNING EARLY
IN THE AFTERNOON AND EXTEND INTO THE EARLY EVENING HOURS. LARGE HAIL
AND WIND DAMAGE WILL BE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL APPROACH THE AREA LATE TUESDAY NIGHT AND
WEDNESDAY...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. SEVERE STORMS
WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
HJS
In the hours before
Local storm report, May 1, 5:15 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT MON MAY 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 1 E WILLIAMSFIELD 40.93N 90.00W
05/01/2006 KNOX IL LAW ENFORCEMENT
TORNADO ON THE GROUND CONFIRMED BY SHERIFF DEPUTY
&&
KELLYSpecial weather statement, May 1, 5:57 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
657 PM CDT MON MAY 1 2006
ILZ027>030-036-040-020130-
FULTON-SCHUYLER-MARSHALL-KNOX-PEORIA-STARK-
657 PM CDT MON MAY 1 2006
...FUNNEL CLOUDS SIGHTED OVER CENTRAL ILLINOIS...
A FEW FUNNEL CLOUDS HAVE BEEN REPORTED EARLY THIS EVENING BY
SPOTTERS ALONG A WEAK BOUNDARY. FUNNEL CLOUDS REMAIN POSSIBLE UNTIL
SHORTLY AFTER SUNSET ALONG THIS BOUNDARY.
LOW HANGING SCUD CLOUDS CAN OFTEN APPEAR TO DIP UP AND DOWN...WHILE A
FUNNEL CLOUD WILL HAVE RAPID ROTATION OR SPINNING INDICATED.
ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS CENTRAL ILLINOIS THAT DO
FAVOR THE POSSIBLE FORMATION OF WEAK CYCLONIC CIRCULATIONS ON A
PREEXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING
UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS. WHEN THIS OCCURS...A
FUNNEL CLOUD WILL DEVELOP IN THE STRONG UPDRAFT REGION OF THE SHOWER.
ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. SOME OF THESE
FUNNEL CLOUDS MAY BECOME SHORT-LIVED TORNADOES AS THEY BRIEFLY TOUCH
DOWN...POSSIBLE CAUSING MINOR DAMAGE.
STAY ALERT...KEEP AN EYE ON THE SKY AND BE PREPARED TO MOVE QUICKLY
TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND
IN YOUR AREA.
LAT...LON 4112 8940 4013 9038 4014 9089 4026 9044
4072 9037 4120 8984 4112 8965
BAKFlash Flood, Shelby
- When
- May 1, 9:58 PM CST to May 2, 12:00 AM CST
- Where
- Shelby County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Very heavy rain fell in a short period of time across Shelby County. Numerous roads in the county were flooded and several had to be closed for a time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 1 to 8, 2006$100 million · 1.75 in hail · 42 events
- Drought in Oklahoma, May 1 to 31, 2006$500,000 · 48 events
- Wildfire in Michigan, May 1, 2006$250,000 · 1 event
- Flood in Nevada, May 1 to 31, 2006$50,000 · 1 event
- Drought in Oklahoma, May 1 to 10, 200625 events
- Drought in Colorado, May 1 to 31, 200621 events
- Hail in Oklahoma, May 1 to 2, 20062.75 in hail · 20 events
- Drought in Texas, May 1 to 31, 200615 events
- Drought in Texas, May 1 to 31, 200612 events
- Drought in Texas, May 1 to 31, 20068 events
- Drought in Arkansas, May 1 to 10, 20067 events
- Drought in Utah, May 1 to 31, 20067 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510762.